Acute Cases

Nursing care of teenagers with drug-involved problems begins with both psychological and physiological assessment. Along with the complexity of identifying the specific substance impacting the patient’s condition, there are certain disturbances that are characteristic of particular drug groups and predictable time intervals during which drugs are typically active in the user’s body.

Nurses are most likely to encounter marijuana users in the emergency room following an accident or more rarely, a toxicity reaction. Effects of marijuana last up to several hours and include a slow reaction time, creating a driving hazard for those who have not developed compensatory skills. Novices are prone to anxiety from disturbance of thought processes, dryness of mouth and eyes, a moderate increase in heart rate, mild bronchodilation and the upsurge of a voracious appetite. Although overdose from smoking marijuana is unlikely, the risk of toxicity and passing out is greatly increased when the user ingests the drug, as opposed to smoking. Lack of guaranteed purity in marijuana is a big danger for users who may react to other substances sprayed on or mixed with the product or its synthetic counterpart, THC. This could include PCP, room fresheners, formaldehyde, pesticides or fungi. PCP is classed as a dissociative anesthetic which disconnects intellectual control over instinctual behavior, putting the user at risk for injuries and presenting serious physiological disturbances at high doses.

MDMA, popularly known as Ecstasy, is the most available club drug.4 It is taken for emotional release. The most likely problems bringing a teenager to the hospital after using this drug are attributed to dehydration from not drinking water while under the influence of this drug. Hyperthermia, hyponatremia, exhaustion and blacking out may occur. Overdose is not likely though, as it would require a dose of about fourteen pills. The patient may present with a clenched jaw, grinding teeth, nystagmus, dry mouth and sweating. The effects of Ecstasy last three to four hours but may be reactivated by smoking marijuana within a twenty-four hour period. Purity is also an issue with this substance and testing of pills has shown that they sometimes contain aspirin, caffeine, ephedrine, amphetamines, PMA, MDA, MDE, and DXM. Lowering of sexual inhibitions, and unreadiness to cope with emotional release sometimes create crises. Bruises and blisters may be sustained from actions taken with lowered pain awareness.

"Bad trips" from taking LSD may bring a teenager to the hospital with the presenting symptom of unmanageability. The effect of this substance may last 6-14 hours and include dramatic perceptual changes, synesthesia (the translation of one type of sensory experience into another), rapid and extreme mood swings, panic and terror, and severe physical complaints.

Monitoring of arrested and detained juveniles has identified methamphetamine as the third most commonly used drug in this group, following marijuana and cocaine. 6 The key ingredient, ephedrine, is not a controlled substance and teenagers are attracted to it for its ability to create an electric sense of false vitality. Meth is highly addictive because it is very stimulating and tolerance grows quickly, requiring larger doses to get high. Emergency room nurses may encounter meth addicts in the context of violence-related injuries. Some signs and symptoms that may be clues to amphetamine use are: talkativeness, aggressiveness, increased heart and respiratory rates, elevated blood pressure, elevated body temperature, dry mouth, dilated pupils, anxiety, dizziness, loss of coordination, skin problems and pallor. Effects last four to eight hours and overdoses may cause convulsions, hyperthermia and death.

Another illicit drug nurses need to be aware of is GHB, a white powder dissolvable in water. GHB may be taken for relaxation or slipped into someone’s drink without their knowledge, causing them to lose consciousness. This is a neurotransmitter with effects lasting up to 3 hours. It is used as an aphrodisiac and is known as a "date rape" drug. Slight increases in doses may lead to significant intensification of effects, compounded by combination with alcohol, depressants, or Ecstasy. Patients will need to be turned on their sides to prevent choking while vomiting and a history of what other drugs may have been taken will need to be obtained.

It would be helpful for nurses to recognize the "street" or slang names that teens may use to identify the drug/s they are using. The ONDCP Drug Policy Information (Office of National Drug Control Policy, also known as the White
House) has a comprehensive list of drug street terms. Click here to investigate. Then, be prepared to answer the following question.

What is the meaning of the term "speedballing"?